Colorado, 2014

Flash Flood and Hail in Colorado, August 7, 2014

August 7, 2014 · NWS BOU · 9 events in 5 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, and wind gusts to 65 mph. In addition, the heavy rain and hail produced a flash flood in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$25,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, and wind gusts to 65 mph. In addition, the heavy rain and hail produced a flash flood in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 11:08 AM MST, 0 minutes earlier.

Area forecast discussion, Aug 7, 11:08 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1208 PM MDT THU AUG 7 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 455 AM MDT THU AUG 7 2014

STILL ENOUGH MID LEVEL MOISTURE AND INSTABILITY AROUND THIS
MORNING TO PRODUCE SOME WEAK SHOWERS WHERE THERE IS SOME FORCING.
BAND OF SHOWERS THAT DEVELOPED ON AN OUTFLOW BOUNDARY SEVERAL
HOURS AGO IS NOW FADING...BUT PRODUCING A FEW SHOWERS FROM DENVER
SOUTHEAST. MEANWHILE THERE ARE SOME SHOWERS IN NORTHWESTERN
COLORADO THAT WILL SPREAD INTO THE MOUNTAINS THIS MORNING.
SHORTWAVE TROUGH NEAR THE WESTERN COLORADO BORDER WILL MOVE
EASTWARD AND MODULATE CONVECTION TODAY. TIMING IS A LITTLE FASTER
THAN OPTIMAL FOR DENVER...WE MAY HAVE RELATIVELY WEAK ACTIVITY BY
EARLY AFTERNOON THEN HAVE THE BEST LIFT EAST OF DENVER WITH SOME
DRYING BY LATE IN THE DAY. SLIGHT COOLING ALOFT WITH THE TROUGH
WILL MEAN A LITTLE MORE CAPE TO WORK WITH TODAY...AROUND 500 J/KG
IN DENVER AND MORE LIKE 1000 J/KG NEAR THE EASTERN BORDER. SOME
HEAVY RAIN POTENTIAL...BUT STORMS SHOULD BE MOVING AROUND 15
KNOTS. NOT MUCH SHEAR...SOME HAIL AND GUSTY WINDS POSSIBLE BUT NOT
MUCH OF A SEVERE THREAT.

MANY MODEL RUNS DEVELOP AN ORGANIZED AREA OF CONVECTION NEAR THE
NORTHEAST CORNER OF COLORADO THIS EVENING...BUT MOST HAVE IT IN
NEBRASKA AND EITHER CLIPPING COLORADO OR MISSING US. GFS HAS
WANTED TO HAVE THIS FURTHER WEST...BUT IS DEFINITELY AN OUTLIER
AND GIVEN THE SHORTWAVE TIMING MY EXPECTATION IS THAT THIS WOULD
MORE LIKELY BE NEAR OUR EASTERN BORDER OR FURTHER EAST. OTHERWISE
DRYING BEHIND THE SHORTWAVE SHOULD RESULT IN A DECREASE IN
CONVECTION FAIRLY QUICKLY THIS EVENING WITH LESS CHANCE OF
ANYTHING OVERNIGHT TONIGHT. I LOWERED LOWS MAINLY IN THE MOUNTAINS
TONIGHT EXPECTING BETTER CLEARING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 455 AM MDT THU AUG 7 2014

MODELS HAVE A FLAT RIDGE OVER THE CWA FRIDAY WITH ZONAL FLOW
ALOFT AND A WEAK UPPER TROUGH TO THE IMMEDIATE NORTH. AN UPPER
RIDGE IS PROGGED TO STAY OVER COLORADO THROUGH SATURDAY NIGHT WITH
WEAK WEST TO SOUTHWESTERLY FLOW ALOFT. THERE IS AN UPPER
TROUGH/CLOSED LOW JUST OFF THE CALIFORNIA COAST SATURDAY MORNING
WELL INTO THE EXTENDED PERIOD. THE QG VERTICAL VELOCITY FIELDS
HAVE BENIGN SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA. FOR THE
MOST PART...THE BOUNDARY LAYER WINDS LOOK TO ADHERE TO NORMAL
DIURNAL PATTERNS FRIDAY THROUGH SATURDAY NIGHT. FOR MOISTURE
...THERE IS SOME ON THE MODELS...ESPECIALLY DURING THE LATER PERIODS.
PRECIPITABLE WATER VALUES ARE IN THE 0.60 INCH TO 1.20 INCH RANGE
FOR THE FOOTHILLS AND PLAINS LATE DAY FRIDAY...THEN A TAD HIGHER
LATE DAY SATURDAY. THE BOUNDARY LAYER DEW POINTS ARE MOSTLY IN THE
50S F WITH SOME LOWER 60S F EAST THROUGH ALL THE PERIODS. THE QPF
FIELDS HAVE SOME MEASURABLE RAINFALL LATE DAY FRIDAY AND LATE DAY
SATURDAY...MORE SO OVER THE PLAINS BOTH TIMES. THE CAPE IS PRETTY
MINIMAL OVER THE WESTERN TWO THIRDS OF THE CWA THROUGH THE PERIODS
...HOWEVER THE EASTERN THIRD HAS SIGNIFICANT AMOUNTS...SOME AREAS
OVER 2000 J/KG. FOR POPS WILL KEEP THE...20-50%S IN FOR THE LATER
DAY PERIODS. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 1-3 C WARMER
THAN TODAY'S. SATURDAY'S HIGHS ARE 0-1 C WARMER THAN FRIDAY'S. FOR
THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE UPPER
RIDGE AXIS OVER COLORADO THROUGH TUESDAY...WITH MAYBE A WEAK UPPER
TROUGH FOR WEDNESDAY. MORE OF THE SAME CAUSE THERE IS SOME
MOISTURE PROGGED.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1136 AM MDT THU AUG 7 2014

VFR THROUGH TONIGHT. INITIAL CONVECTION WAVE OVER THE DIVIDE RIGHT
NOW IS EXPECTED TO IMPACT THE AREA AIRPORTS FROM 18-20Z THEN A
BREAK IS EXPECTED BEHIND THIS. WITH ENOUGH HEATING...WILL LIKELY
SEE ANOTHER CHANCE LATER THIS AFTERNOON...THEN HINTS OF A RETURN
OF ACTIVITY FROM OUTFLOW FROM STORMS OVER THE EASTERN PLAINS THIS
EVENING. EXPECT A CHANCE OF VARIABLE WINDS GUSTING TO 30 KNOTS
WITH THESE STORMS WITH BRIEF MODERATE RAIN. ALSO A CHANCE OF
NEEDING INSTRUMENT APPROACHES TO KDEN BUT ONLY FOR A SHORT PERIOD
OF TIME. MODELS HAVE MOVED THE MAIN AREA OF STORMS SLIGHTLY TO THE
SOUTH...SO KAPA MAY GET INTO MORE OF THE ACTION...AND WE MAY SEE
SOME CONVECTION OCCUR THROUGH THE NIGHT INTO TOMORROW MORNING AS
WE DID EARLIER THIS MORNING.

&&

.HYDROLOGY...
ISSUED AT 1203 PM MDT THU AUG 7 2014

THE STORMS ALONG THE FRONT RANGE MOUNTAINS...FOOTHILLS AND URBAN
CORRIDOR HAVE BEEN PRODUCING ABOUT A QUARTER TO A THIRD OF AN
INCH IN 20 MINUTES OR LESS. GOOD NEWS IS THAT THESE STORMS ARE
MOVING ABOUT 15 TO 20 MPH SO THESE SHOULDN'T STAY OVER ONE AREA
FOR LONG. MORE RAIN IS EXPECTED LATER THIS AFTERNOON AND EARLY
EVENING OVER THE EASTERN PLAINS...WHERE LOCALIZED FLOODING MAY
OCCUR WHERE LARGER COMPLEXES MAY FORM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KRIEDERMAN
SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...KRIEDERMAN
HYDROLOGY...KRIEDERMAN
Hazardous weather outlook, Aug 7, 9:39 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1039 AM MDT THU AUG 7 2014

COZ030>051-081645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1039 AM MDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
COVERAGE AND STRENGTH BY EARLY AFTERNOON...WITH SCATTERED
THUNDERSTORMS DEVELOPING AND MOVING EAST.  EXPECT BRIEF LIGHT TO
MODERATE RAIN AND GUSTY WINDS WITH MOST STORMS...THOUGH A FEW
STRONGER STORMS OVER THE EASTERN PLAINS LATER THIS AFTERNOON COULD
PRODUCE LOCALIZED HEAVY RAINFALL AND SMALL HAIL. THESE STORMS MAY
LAST THROUGH THE EVENING OVER THE PALMER DIVIDE AND EASTERN
PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA THROUGH THE
PERIOD...ESPECIALLY FOR THE HIGH COUNTRY. THE CHANCES FOR STORMS
OVER THE PLAINS WILL DECREASE EARLY NEXT WEEK. SOME OF THE STORMS
MAY PRODUCE BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
August 7, 11:08 AM MST
Where
Jefferson County, 1.48 mi NNW of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -105.230

Thunderstorm Wind, Adams

When
August 7, 11:29 AM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -104.420

Hail, Arapahoe

When
August 7, 11:40 AM MST
Where
Arapahoe County, 2.33 mi NNW of Centennial Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.870

Hail, Arapahoe

When
August 7, 11:54 AM MST
Where
Arapahoe County, 0.53 mi E of Greenwood Vlg
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.620, -104.920

Thunderstorm Wind, Washington

When
August 7, 2:14 PM MST
Where
Washington County, 0.69 mi N of Anton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -103.220

The storm also produced dime size hail.

Hail, Logan

When
August 7, 2:42 PM MST
Where
Logan County, 6.93 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.840

Hail, Logan

When
August 7, 2:48 PM MST
Where
Logan County, 8.98 mi S of Fleming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.550, -102.830

Hail, Logan

When
August 7, 3:06 PM MST
Where
Logan County, 7.62 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -102.820

Flash Flood, Logan

When
August 7, 3:47 PM MST to 5:00 PM MST
Where
Logan County, 5.55 mi S of Fleming to 5.04 mi S of Fleming
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
40.600, -102.840

Heavy rain produced flash flooding across Logan County Road 81, where up to a foot of water was observed running across the road. Some field flooding was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538219, 538225, 538220, 538221, 538226, 538222, 538223, 538224, 538230.